How Much Acetaminophen Is an Overdose?

Acetaminophen (APAP) overdose occurs when a person takes a dose of APAP more than what is considered safe to take. When it comes to the most common reasons of poisoning around the world, Acetaminophen overdose is referred as one. This pain-relieving drug is considered quite safe by most people. Precisely, it is true to say that it can be deadly when it is taken in excess amounts.

How Much Acetaminophen is an Overdose?

Acetaminophen overdose affects the ability of the liver to safely metabolize the drug. This may ultimately lead to potentially fatal liver conditions. To assess what amount of acetaminophen is actually an overdose, patient’s age and weight are considered. Following are some guidelines that might help:



Age 5 or Below

Run for emergency care if by any means a child who is 5 years old or below takes in 91 mg of APAP/ lb of the child’s weight (200 mg/kg) within a span of eight hours.

Age 6 or Above

Run for emergency care if by any means a child who is 6 years or above takes in 91 mg of APAP/ lb of the child’s weight (200 mg/kg) or may be at least 10 g of APAP in a span of 24 hours, or if the child takes 68 mg of APAP/ lb of their weight (i.e. 150 mg/kg) or may be minimum 6 g of APAP per 24 hour for a span of 48 hours or longer than that.

Teenager or Adults (≥ 12 years)

On swallowing a dose containing more than 7.5 to 10 grams of APAP for a span of 8 or less than 8 hours, hepatic toxicity might occur. Fatalities have not been noted in patients who swallowed less than 15 grams which is 45 tablets of regular strength or 30 tablets of extra strength of APAP.

Pregnant Women

Acetylcysteine should not be stopped in pregnant women who have due to some reason taken in an APAP overdose. A complete course of acetylcysteine should be given.

Chronic Alcoholics

Regular Alcoholics have a multiplied risk of hepatic toxicity due to APAP overdose however this has been rarely noted. The proof that chronic alcoholics are more prone to hepatotoxicity following a severe APAP overdose is still vague.

What Is the Right Dosage of Acetaminophen?

Acetaminophen is a constituent of many prescribed as well as over-the-counter pain killers. A brand name for APAP is Tylenol. Certain other drug of which acetaminophen is a part includes:

However the above list is not inclusive of all.

The dosage forms and their strengths that are commonly present are as follows:



Chewable tablets

80 mg*

Junior tablets

160 mg


160 mg/teaspoon


100 mg/mL, 120 mg/2.5 mL


120 mg*, 125 mg, 325 mg, 650 mg

Regular strength

325 mg

Extra strength

500 mg

*mg = milligrams

A dose of APAP above 4000 mg should not be taken in a day. Ingesting more, specifically more than 7000 mg may follow acute overdose if this is not treated.

What Are the Symptoms of an Acetaminophen Overdose?

Initially, there are no signs or symptoms. At first one may feel like having flu. Common signs and symptoms are different in different stages of acetaminophen overdose. The more quickly the overdose is treated, the lesser are the symptoms one would experience later.



First 24 hours

Abdominal pain, nausea, vomiting, and loss of appetite, paleness, fatigue, and sweating

24 to 72 hours after the APAP overdose

One might experience the above symptoms and other symptoms such as pain coming from upper right side of the abdomen, dark urine, infrequent urination, and yellowish discoloration of the skin and the cornea of the eyes

72 to 96 hours after the APAP overdose

This is the most painful and severe stage. One might experience the above symptoms and also blood in urine, fever, dizziness, fainting, hyperventilation, severe fatigue and weakness, desire for food, shaking, blurring of image, increased heart rate, and chronic headache and excessive sleeping, hesitation and confusion, and coma.

How Is an Acetaminophen Overdose Treated?

APAP overdose shouldn’t be taken lightly because it is a serious health risk. Immediate treatment should be opted. However, the treatment of APAP overdose depends largely on the duration of ingestion of the overdose. It also depends on the frequency of the dose taken for example if it is taken in all once or in smaller amounts at intervals over a period of time. APAP overdose has good prognosis if treated. The symptoms start getting better within a week’s time. It might take longer than that if the functions of the liver are hampered. You should ask your doctor about your options for treatment of APAP overdose. Following are some of the approaches for treatment:

How Is an Acetaminophen Overdose Prevented?

Same Category